Tumor Lysis Syndrome

February 5, 2007

Physical exam revealed an enlarged spleen and right axillary lymph node. Her bloodwork is remarkable for an elevated lactate dehydrogenase (LDH) of 550 U/L and a creatinine of 2.0 mg/dL. Mrs. Reynolds is a retired actress and lifelong nonsmoker who drinks 1 to 2 glasses of wine a week and denies illicit drug use. Her health history includes the vaginal delivery of two healthy babies in her 20s and hypercholesterolemia, which has been controlled by diet.

Mrs. Reynolds is a 68-year- old Caucasian female who presented to her primary care doctor with night sweats and weight loss of 15 pounds over the past month. She also reported recently noticing a swollen lymph node in her axilla. Physical exam revealed an enlarged spleen and right axillary lymph node. Her bloodwork is remarkable for an elevated lactate dehydrogenase (LDH) of 550 U/L and a creatinine of 2.0 mg/dL. Mrs. Reynolds is a retired actress and lifelong nonsmoker who drinks 1 to 2 glasses of wine a week and denies illicit drug use. Her health history includes the vaginal delivery of two healthy babies in her 20s and hypercholesterolemia, which has been controlled by diet.

A few days later, Mrs. Reynolds' CT scan confirmed the enlarged spleen and right axillary lymphadenopathy. She was referred to a surgical oncologist who performed an excisional biopsy of the axillary node. A diagnosis of stage IIIB diffuse large B-cell lymphoma was made and the patient received her first of six planned doses of CHOP (cyclophosphamide, doxorubicin HCl, vincristine [Oncovin], prednisone) chemotherapy in the outpatient clinic. She was discharged home with instructions to drink plenty of fluids and take allopurinol 300 mg daily for prevention of tumor lysis syndrome (TLS).

Treatment and Nursing Management

Mr. Reynolds called the office 2 days after his wife's treatment to report that she had been nauseous and vomiting since early morning and was unable to take the allopurinol or drink fluids. The office nurse, aware of Mrs. Reynolds' diagnosis of high-grade lymphoma and elevated creatinine and LDH pretreatment, was concerned about the development of TLS (see Table 1) and told Mr. Reynolds to bring his wife to the hospital for admission.

The inpatient nurse weighed Mrs. Reynolds upon arrival, started an IV, and sent blood work to evaluate electrolytes (including potassium, calcium, phosphorus, and sodium), uric acid, creatinine, BUN, and complete blood count. The resident ordered IV hydration with D5W + 50 mEq sodium bicarbonate/L at a rate of 200 mL/h to promote diuresis and alkalinize the urine, increasing the solubility of uric acid. Intravenous allopurinol, 300 mg daily, was started and the patient was instructed as to the importance of strict intake and output monitoring. The patient's medication list was reviewed for any nephrotoxic medications (which can add to renal complications) or those which increase serum potassium (ACE inhibitors, heparin, K+ sparing diuretics).

Mrs. Reynolds' lab work revealed uric acid 10 mg/dL, K+ 4.9 mEq/L, P 6.6 mg/dL, Ca++ 9, BUN 38 mg/dL, creatinine 3.0 mg/dL, and Na+ 140 mm/L. The kitchen was notified to start a low-potassium, low-phosphorus diet and Mr. and Mrs. Reynolds were educated about foods that should be avoided. The physician ordered a phosphate binder (aluminum hydroxide), 15 mL every 6 hours, with repeat blood work every 6 hours.

The next day, Mrs. Reynolds developed a macropapular rash on her forearms. An allopurinol allergy was suspected; the nurse notified the pharmacy and the physician, who discontinued the allopurinol. He gave his consent for Mrs. Reynolds to begin a clinical trial using rasburicase, which is FDA-approved for pediatric use. She was to receive 0.15 mg/kg IV daily for 5 days. As she was aware that anaphylaxis has been reported with rasburicase, the nurse stayed with Mrs. Reynolds for the first few minutes of the infusion, with epinephrine on hand.

Later that day Mrs. Reynolds' nurse noted that she had had only 200 mL of urine output over the past 4 hours, despite aggressive hydration. Her morning weight was up 4 pounds, but she did not have any edema on exam. The nurse was aware that TLS can lead to renal failure, necessitating dialysis, which is typically started if K

+

exceeds 6 mEq/L, or phosphorus or uric acid exceeds 10 mg/dL. The most recent lab values showed creatinine at 3.2 mg/dL, uric acid at 8 mg/dL, K

+

at 4.4 mEq/L, P at 5.2 mg/dL, and Ca

++

at 10.0. The resident was notified, and furosemide 20 mg IV was ordered to encourage diuresis, to which the patient responded well. Over the next few days, Mrs. Reynolds' lab values continued to improve and she was taken off all medications and IV fluids in preparation for discharge.

Discussion

Tumor lysis syndrome is a life-threatening oncologic emergency characterized by metabolic abnormalities (Table 2) that occur as a result of rapid tumor breakdown in response to anticancer treatment, releasing intracellular contents into the bloodstream. This overwhelms the body's ability to maintain homeostasis, leading to hyperuricemia, hyperkalemia, hyperphosphatemia, hypocalcemia, and uremia. Patients may demonstrate one, several, or all of these metabolic abnormalities. The exact incidence of TLS is unknown, because it has not been well studied in most tumor types. In non-Hodgkin's lymphomas, the incidence is estimated to be around 42%, but only an estimated 6% of these cases are of clinical significance.

Treatment can be categorized as prophylactic or acute therapy. Prevention is achieved by identifying at-risk clients and instituting preventive measures 1 to 2 days prior to chemotherapy, such as allopurinol and aggressive hydration (oral or IV). Alkalinization of urine, to a pH of 7 to 8, has long been a mainstay of preventive therapy because it promotes the excretion of uric acid in the urine. However, overalkalinization can promote calcium-phosphate crystallization in the renal tubules. Many feel that by maintaining adequate urine output, calcium phosphate will be diluted, and the possibility of crystal formation low.

Acute treatment consists of maximizing the therapies used for prevention and addressing specific metabolic abnormalities. For patients with severe abnormalities or acute renal failure, hemodialysis should be initiated emergently. This is a potentially reversible situation when treated promptly.

Disclosures:

The author has no significant financial interest or other relationship with the manufacturers of any products or providers of any service mentioned in this article.